This poisoning results from eating or swallowing lip moisturizers containing para-aminobenzoic acid.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
For information regarding allergic reactions to this substance, see para-aminobenzoic acid allergy.
Para-aminobenzoic acid is a naturally occurring substance that can absorb ultraviolet (UV) light. It is often used in sunscreen products, including lip moisturizers containing sunblocks.
Para-aminobenzoic acid is found in certain lip balm and moisturizers containing a sunblock. Chapstick is one brand name.
If you have an allergy to a dye in the moisturizer, you may develop tongue and throat swelling, wheezing, and trouble breathing.
Do NOT make a person throw up unless told to do so by poison control or a health care professional.
If you have an allergic reaction, call 911 or your local emergency number.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done. The person may receive:
For an allergic reaction, the person may need:
Recovery is very likely. The ingredients are generally considered to be nontoxic.
Kulig K. General approach to the poisoned patient. In: Marx J, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 147.
Parkinson A, Ogilvie BW, Buckley DB, et al. Biotransformation of xenobiotics. In: Klaassen CD, ed. Casarett and Doull's Toxicology: The Basic Science of Poisons. 8th ed. New York, NY: McGraw-Hill Medicine; 2013:chap 6.
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2015, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.